Hepatic failure and lactic acidosis due to fialuridine (fiau), an investigational nucleoside analogue for chronic hepatitis b

Robin Mckenzie, Michael W. Fried, Richard Sallie, Hari Conjeevaram, Adrian M. di Bisceglie, Yoon Park, Barbara Savarese, David Kleiner, Maria Tsokos, Carlos Luciano, Timothy Pruett, Jennifer L. Stotka, Stephen E. Straus, Jay H. Hoofnagle

Research output: Contribution to journalArticle

Abstract

We describe severe and unexpected multisystem toxicity that occurred during a study of the antiviral nucleoside analogue fialuridine (1-(2-deoxy-2-fluoro-β-d-arabinofuranosyl)-5-iodouracil, or FIAU) as therapy for chronic hepatitis B virus infection. Fifteen patients with chronic hepatitis B were randomly assigned to receive fialuridine at a dose of either 0.10 or 0.25 mg per kilogram of body weight per day for 24 weeks and were monitored every 1 to 2 weeks by means of a physical examination, blood tests, and testing for hepatitis B virus markers. During the 13th week lactic acidosis and liver failure suddenly developed in one patient. The study was terminated on an emergency basis, and all treatment with fialuridine was discontinued. Seven patients were found to have severe hepatotoxicity, with progressive lactic acidosis, worsening jaundice, and deteriorating hepatic synthetic function despite the discontinuation of fialuridine. Three other patients had mild hepatotoxicity. Several patients also had pancreatitis, neuropathy, or myopathy. Of the seven patients with severe hepatotoxicity, five died and two survived after liver transplantation. Histologic analysis of liver tissue revealed marked accumulation of microvesicular and macrovesicular fat, with minimal necrosis of hepatocytes or architectural changes. Electron microscopy showed abnormal mitochondria and the accumulation of fat in hepatocytes. In patients with chronic hepatitis B, treatment with fialuridine induced a severe toxic reaction characterized by hepatic failure, lactic acidosis, pancreatitis, neuropathy, and myopathy. This toxic reaction was probably caused by widespread mitochondrial damage and may occur infrequently with other nucleoside analogues.

Original languageEnglish (US)
Pages (from-to)1099-1105
Number of pages7
JournalNew England Journal of Medicine
Volume333
Issue number17
DOIs
StatePublished - Oct 26 1995
Externally publishedYes

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Hepatic failure and lactic acidosis due to fialuridine (fiau), an investigational nucleoside analogue for chronic hepatitis b'. Together they form a unique fingerprint.

  • Cite this

    Mckenzie, R., Fried, M. W., Sallie, R., Conjeevaram, H., di Bisceglie, A. M., Park, Y., Savarese, B., Kleiner, D., Tsokos, M., Luciano, C., Pruett, T., Stotka, J. L., Straus, S. E., & Hoofnagle, J. H. (1995). Hepatic failure and lactic acidosis due to fialuridine (fiau), an investigational nucleoside analogue for chronic hepatitis b. New England Journal of Medicine, 333(17), 1099-1105. https://doi.org/10.1056/NEJM199510263331702